Dealing With Lunesta Overdose: Symptoms and Solutions

Over 31 million prescriptions have been written for Lunesta, a popular insomnia medication made famous by its advertisements featuring a luminous green moth.  Although its makers claim that Lunesta offers nothing more than a refreshing night’s sleep, the drug can have serious side effects – and a Lunesta overdose can be deadly.

Take Back Your Life. Call The 24Hr Addiction Hotline 800-654-0987

Lunesta:  A New Kind of Sleep Aid

Lunesta belongs to a class of drugs called hypnotics, which cause sleep by slowing down activity in the brain and central nervous system.  Lunesta and other hypnotic sleep aids act on areas of the brain related to mood and memory. These drugs appear to affect the production of a chemical called GABA, which is often low in people with depression, anxiety and other mood disorders.

Lunesta promises up to eight hours of refreshing sleep with every dose, and unlike some other kinds of sleep aids, it’s possible to use it for relatively long periods of time.  But as the body adjusts to the drug, its effects diminish – and once it’s stopped, insomnia typically returns, often in a more severe form called rebound insomnia.

Lunesta Overdose

Intravenous fluids can help you recover from a Lunesta overdose.

To keep getting the desired effects from their medication, users may take higher and higher doses, getting multiple prescriptions from different doctors or simply doubling up on their prescribed amount.  They may also combine Lunesta with other drugs or alcohol to get a stronger effect. That creates conditions for potentially fatal overdosing.

High Doses Trigger Side Effects

Among many other things, the central nervous system regulates the body’s autonomous functions, such as breathing and digestion.  Because Lunesta works by depressing the central nervous system and slowing down activity in the brain, taking too much Lunesta can lower those autonomous functions to dangerously low levels – or stop them completely.

Overdose symptoms can range from relatively mild to fatal.  Mild overdose symptoms from taking just a little too much can include excessive grogginess and more intense versions of typical Lunesta side effects such as poor coordination, forgetfulness and problems concentrating.

Higher doses can also trigger the more dramatic and potentially dangerous side effects of Lunesta, too. People taking high doses of Lunesta are more likely to experience risky “sleep activity,” when users walk, drive, eat, have sex and do many other things while under the influence of the drug.

Family is Forever.Get Help for Your Loved One. Call The 24Hr Addiction Hotline 800-654-0987

Overdoses Can Be Dangerous

In large doses, though, users can become unconscious and unresponsive.  Breathing can slow or even stop, robbing the brain of essential oxygen.  Too much Lunesta can also lower the heart rate, so that blood pressure drops, and blood fails to circulate properly.  Taken in high doses, or in combination with other drugs, this drug can also cause coma, brain damage or death.

Most people who overdose on Lunesta recover from the experience, but it’s essential to get help quickly.  That help depends partly on determining whether the victim has used Lunesta alone or in combination with other substances.  Overdoses of Lunesta alone can be treated with an antagonist called Flumazenil combined with general supportive care to improve respiration and heart rate.   Intravenous fluids might also be helpful.

Sleeping Pill Addiction

Finding Overdose Triggers

A Lunesta overdose might be an isolated accident – or a symptom of a larger issue, especially if other drugs are involved too.  This medication isn’t a narcotic, but because it can be highly addictive, stopping it suddenly can cause withdrawal symptoms similar to those of typically addictive drugs like alcohol and heroin.

Overdosing on Lunesta can also indicate depression or a similar mood disorder that’s associated with thoughts of suicide – and those kinds of thoughts can be triggered by Lunesta itself, too.  It’s important to find and address the underlying issues leading to the overdose as well as treating the immediate symptoms.

If you’re concerned about the risks of Lunesta overdose, we’re here to help. Contact us at 800-654-0987 to find the support and treatment options that are right for you.

Tell Your Side of the StoryFill Out the Help Form